Alert archive / Missouri / Areal Flood Warnings in 2016

Areal Flood Warning 4, NWS St. Louis, MO

August 1, 20165 counties in Missouri

NWS St. Louis, MO issued this areal flood warning at Aug 1, 2016, 5:29 AM CDT for 5 counties in Missouri. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2016, 5:29 AM CDT (10:29 UTC)
Expired
Aug 1, 2016, 11:30 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Boone County, MO, Callaway County, MO, Cole County, MO, Moniteau County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 151 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 6:36 AM CDTHEAVY RAIN 3.72Lake Mykee, MORAINFALL MEASUREMENT SINCE 1PM SUNDAY
Aug 1, 8:29 AM CDTHEAVY RAIN 4.982 W Loose Creek, MORAINFALL SO FAR SINCE 1PM SUNDAY
Aug 1, 8:53 AM CDTHEAVY RAIN 3.53California, MOSTORM TOTAL SO FAR
Aug 1, 9:52 AM CDTHEAVY RAIN 4.32Jefferson City, MOSTORM TOTAL SO FAR FROM 8AM OBSERVATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1282 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

423 
WGUS43 KLSX 011029
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
529 AM CDT MON AUG 1 2016

MOC019-027-051-135-151-011630-
/O.NEW.KLSX.FA.W.0004.160801T1029Z-160801T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLE MO-CALLAWAY MO-MONITEAU MO-BOONE MO-OSAGE MO-
529 AM CDT MON AUG 1 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLOOD WARNING FOR...
  COLE COUNTY IN CENTRAL MISSOURI...
  SOUTHWESTERN CALLAWAY COUNTY IN CENTRAL MISSOURI...
  MONITEAU COUNTY IN CENTRAL MISSOURI...
  SOUTHERN BOONE COUNTY IN CENTRAL MISSOURI...
  OSAGE COUNTY IN CENTRAL MISSOURI...

* UNTIL 1130 AM CDT MONDAY

* AT 523 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT A
  NUMBER OF ROADS ARE FLOODED AND CLOSED ACROSS NORTHERN
  MONITEAU...NORTHERN COLE...SOUTHERN BOONE...AND SOUTHERN CALLAWAY
  COUNTY. THE FLOODING IS DUE TO WIDESPREAD RAINFALL AMOUNTS OF 3 TO
  5 INCHES SINCE LATE SUNDAY EVENING...WITH LOCAL RAINFALL AMOUNTS
  NEAR 8 INCHES. RAINFALL WILL CONTINUE THROUGH MID MORNING WITH
  ADDITIONAL AMOUNTS OF AROUND 1 INCH.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COLUMBIA...JEFFERSON CITY...CALIFORNIA...ASHLAND...TIPTON...
  HOLTS SUMMIT...LINN...BELLE...WARDSVILLE...ST. MARTINS...TAOS...
  RUSSELLVILLE...NEW BLOOMFIELD...FREEBURG...CHAMOIS...WESTPHALIA...
  JAMESTOWN...LAKE MYKEE TOWN...CLARKSBURG AND CENTERTOWN.

THIS ALSO INCLUDES  CLARKS HILL/NORTON HISTORIC SITE AND JEFFERSON
LANDING HISTORIC SITE.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3868 9284 3868 9262 3893 9250 3863 9164
      3829 9165 3829 9219 3834 9220 3832 9226
      3834 9229 3834 9241 3843 9241 3843 9262
      3856 9280 3860 9284

$$

GLASS
1 follow-up statement
966 
WGUS83 KLSX 011449
FLSLSX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
949 AM CDT MON AUG 1 2016

MOC019-027-051-135-151-011458-
/O.CAN.KLSX.FA.W.0004.000000T0000Z-160801T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLE MO-CALLAWAY MO-MONITEAU MO-BOONE MO-OSAGE MO-
949 AM CDT MON AUG 1 2016

...THE FLOOD WARNING HAS BEEN CANCELLED FOR COLE...SOUTHWESTERN
CALLAWAY...MONITEAU...SOUTHERN BOONE AND OSAGE COUNTIES...

FLOOD WATER IS RECEDING...AND ONLY LIGHT RAIN IS EXPECTED.
THEREFORE...THE FLOODING THREAT HAS ENDED. 

LAT...LON 3868 9284 3868 9262 3893 9250 3863 9164
      3829 9165 3829 9219 3834 9220 3832 9226
      3834 9229 3834 9241 3843 9241 3843 9262
      3856 9280 3860 9284

$$

BROWNING

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood warning went out at Aug 1, 3:56 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 1, 3:56 AM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
356 AM CDT MON AUG 1 2016

.SHORT TERM...  (Through Late This Afternoon)
Issued at 323 AM CDT Mon Aug 1 2016

A rather classic backbuilding MCS has evolved overnight. Fortunately
it appears the main focus and thrust of heavy precipitation has
shifted to the west of the CWA from southwest IA into western MO.
Late yesterday evening and early into the overnight hours a
persistent region of training with continuous upwind development
produced rainfall rates in excess of 4 in/hr and thus far rainfall
totals in excess of 7 inches across parts of central MO. A flash
flood watch was previously issued and the new forecast will trim
back the eastern extent and end the watch at 15z. Present
indications are that central and southeast MO should have the
highest pops this morning. I will keep a mention of heavy rain in
central MO, however with the reservoir of high CAPE air from
southwest MO into eastern KS, and the southwesterly LLJ providing
the greatest lift on the western upwind flank of the MCS on the cool
side of large scale outflow boundary, I think the greatest heavy
rain threat should stay largely west of the CWA. The MCS should
weaken during the late morning with considerable cloud cover
hampering temps. I backed off pops this afternoon to chances but
don't have any great feel for location due to unknowns in the warm
front position and any residual boundary.

Glass

.LONG TERM...  (Tonight through Sunday)
Issued at 323 AM CDT Mon Aug 1 2016

The main changes for the next few days is to increase pops back to
the west tonight and Tuesday, and to some degree Tuesday night
into Wednesday. The current MCS should hamper the northeast
retreat of the warm front tonight and there are suggestions that
the main corridor to watch for thunderstorms may be from eastern
IA down along the MS River. The ECMWF is further east but it erred
tremendously on the current event on the 00Z 7/31 model run and
the GFS and NAM had much better depictions. The NAM once again
develops a elongated N/S region of MCON this evening across
eastern MO associated with the west-southwesterly LLJ. Given the
slower approach to the retreating warm front and potential of ongoing
convection on Tuesday morning across eastern MO/western IL, there
is a new element of uncertainty in the development of dangerous
heat. Central MO should certainly see afternoon heat index values
in the 100-103 range on Tuesday, however there is some doubt of
the earlier anticipated 105+ readings further east in St. Louis
metro. It appears that by Wednesday and definitely by Thursday we
should see dangerous levels of heat become more widespread. Given
some of the uncertainty in the Tuesday forecast, at this juncture
I will continue with the excess heat watch. I would expect unless
there are more convection/cloud caveats, there will be some mix of
advisories or warnings for heat by Wednesday continuing into
Friday.

Glass

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1145 PM CDT Sun Jul 31 2016

Area of TSRA have developed and are expected to train sewd across
much of the same region over the next few hours. The biggest
impact will be COU, which is expected to be right on the nrn edge
of these storms. SHRA with some TS are expected to impact
STL/SUS/CPS tonight as well, but shud be lower impact before TSRA
push south of these terminals. UIN has the best chances of
remaining dry attm, but believe chances are best around sunrise.
Expect some redevelopment Mon afternoon, but location will depend
on sfc boundaries.

Winds are expected to remain largely sely overnight, but will
depend on outflow from storms. Winds on Mon are more uncertain as
the outflow boundary may stay south of most of the terminals thru
much of the forecast period.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Watch from Tuesday afternoon through Friday
     evening for Saint Charles MO-Saint Louis City MO-Saint
     Louis MO.

     Flash Flood Watch until 10 AM CDT this morning for Boone MO-
     Callaway MO-Cole MO-Moniteau MO-Osage MO.

IL...Excessive Heat Watch from Tuesday afternoon through Friday
     evening for Madison IL-Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, Aug 1, 4:13 AM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
413 AM CDT MON AUG 1 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-020915-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
413 AM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND FLOODING ACROSS PARTS
OF CENTRAL MISSOURI THIS MORNING. A FLASH FLOOD WATCH IS CURRENTLY
IN EFFECT THROUGH MID MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DANGEROUS HEAT AND HUMIDITY ARE LIKELY TO RETURN TO MUCH OF THE
AREA TUESDAY THROUGH FRIDAY. THE HIGHEST ANTICIPATED HEAT INDEX
VALUES...FROM 105 TO 110 EACH DAY...ARE EXPECTED TO BE IN THE
SAINT LOUIS METRO AREA...WHERE AN EXCESSIVE HEAT WATCH IS IN
EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS IN CENTRAL MISSOURI ARE ASKED TO RELAYED RAINFALL REPORTS
IN EXCESS OF 2 INCHES AS WELL AS ANY OCCURENCES OF FLOODING.

GLASS

In the hours before

Local storm report, Aug 1, 12:28 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1228 AM CDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HEAVY RAIN       KLIEVER                 38.70N  92.50W
08/01/2016  M2.28 INCH       MONITEAU           MO   TRAINED SPOTTER

            2.28 INCHES IN 20 MINUTES. STILL RAINING HARD IN
            KLIEVER.

&&

BYRD
Local storm report, Aug 1, 12:59 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1259 AM CDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     HEAVY RAIN       KLIEVER                 38.70N  92.50W
08/01/2016  M4.76 INCH       MONITEAU           MO   TRAINED SPOTTER

            4.76 INCHES IN THE PAST HOUR.

&&

BYRD
Local storm report, Aug 1, 1:15 AM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
115 AM CDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       JEFFERSON CITY          38.57N  92.19W
08/01/2016  E2.00 INCH       COLE               MO   TRAINED SPOTTER

            STILL RAINING HARD.

0100 AM     HAIL             JEFFERSON CITY          38.57N  92.19W
08/01/2016  E0.25 INCH       COLE               MO   TRAINED SPOTTER

            STILL RAINING HARD.

&&

BYRD
Local storm report, Aug 1, 3:03 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
303 AM CDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 AM     FLASH FLOOD      JEFFERSON CITY          38.57N  92.19W
08/01/2016                   COLE               MO   LAW ENFORCEMENT

            JEFFERSON CITY POLICE REPORTED A COUPLE OF WATER
            RESCUES. MISSOURI BLVD HAS FLOODED AREAS AND SEVERAL
            NEIGHBORHOOD STREETS ARE ALSO FLOODED.

&&

JPK
Local storm report, Aug 1, 5:01 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
501 AM CDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      HARTSBURG               38.70N  92.31W
08/01/2016                   BOONE              MO   911 CALL CENTER

            WATER 1 TO 2 FEET DEEP ON MAIN STREET.

&&

JPK
Local storm report, Aug 1, 5:07 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
507 AM CDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     FLASH FLOOD      2 S HOLTS SUMMIT        38.62N  92.12W
08/01/2016                   CALLAWAY           MO   911 CALL CENTER

            HIGHWAY 94 FLOODED IN EXTREME SOUTHERN CALLAWAY COUNTY.

&&

JPK

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 11:26 PM CDTFlash Flood WarningLSXBoone, Callaway, Cole, Moniteau6 hr
Aug 1, 12:56 AM CDTFlash Flood WarningLSXCole, Moniteau, Osage5 hr
Aug 1, 12:57 AM CDTFlash Flood WatchLSXBoone, Callaway, Cole, Crawford, Franklin, Gasconade and 4 more9 hr
Aug 1, 5:42 AM CDTRiver Flood WarningLSXOsage42 hr
Aug 1, 2:40 PM CDTFlash Flood WatchLSXAudrain, Callaway, Crawford, Franklin, Gasconade, Jefferson and 15 more21 hr

Nearby

Areal Flood Warnings in Missouri, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.